Texas, 2002Hail in Texas, April 6, 2002
April 6, 2002 · NWS MAF · 3 events in 3 counties and zones
and in proximity to a dryline bulge across southwest Texas. The storm produced large hail up to the size of golfballs as it progressed east across the Upper Trans Pecos region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm formed in an area of general upslope flow in the lee of the Guadalupe Mountains...and in proximity to a dryline bulge across southwest Texas. The storm produced large hail up to the size of golfballs as it progressed east across the Upper Trans Pecos region. At times hail accumulated to over two inches deep along Highways 652 and 285 in Culberson and northern Reeves Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 1:36 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Apr 6, 1:36 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CST SAT APR 6 2002
ELEMENTS APPEAR TO BE COMING TOGETHER FOR A BUSY AFTERNOON...EVENING
...AND OVERNIGHT. DRYLINE SITUATED FROM NEAR CARLSBAD TO ALPINE TO
BIG BEND AT 06/18Z. MAIN SHORTWAVE TROUGH OVER WESTERN ARIZONA THIS
AFTERNOON...WITH A STRONG SHORTWAVE EJECTING NORTHEAST THROUGH
ARIZONA AND A BIT WEAKER IMPULSE TRAVERSING NORTHERN MEXICO AND
SOUTHERN NEW MEXICO. ALREADY SEEING WEAK RETURNS ON KMAF RADAR...
WEST OF DRYLINE AND MOVING INTO WESTERN EDDY COUNTY AT 06/19Z.
PLENTY OF MOISTURE OVER EASTERN TWO THIRDS OF THE CWA WITH DEWPOINTS
GENERALLY IN THE 50S. EXPECT SYNOPTIC SCALE LIFT TO INCREASE OVER
WESTERN CWA BETWEEN 06/21Z AND 07/00Z. THINK WE WILL HAVE ENOUGH
INSTABILITY FOR THUNDERSTORMS TO INITIATE ALONG THE DRYLINE DURING
THIS TIME. CAPE OF 1000-1500 J/KG AND LI/S OF -4 TO -5 PROGGED ALONG
DRYLINE...WITH GOOD VERTICAL WIND SHEAR PROFILE. WIDELY SCATTERED
ACTIVITY WILL MOVE NORTHEAST...AND ALONG WITH ADDITIONAL LIFT...
INCREASING MOIST LOW LEVEL FLOW AT H85 (45-50KT BY 07/03Z)...AND LFQ
OF H25 JET THIS EVENING...SPUR MORE WIDESPREAD ELEVATED TSRA
DEVELOPMENT THROUGH SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND
THE LOW ROLLING PLAINS ABOVE COOL AIRMASS. INHERITED FORECAST IN
GOOD SHAPE WITH THIS SCENARIO...SO WILL NOT BE CHANGING TOO MUCH.
MCS COULD BE IN THE CARDS FOR THE OVERNIGHT PERIOD WITH ACTIVITY
EXPECTED TO DIMINISH LATE TONIGHT.
WILL GO WITH CHANCE POPS IN THE NORTHEAST ZONES SUNDAY MORNING AND
SLIGHT CHANCE IN ADJACENT GROUPS TO THE WEST AND SOUTHWEST AS MAIN
TROUGH AXIS AND ATTENDANT SHORTWAVE PASS OVER AREA SUNDAY AROUND
18Z. TEMPERATURES SUNDAY MAY BE COOLER THAN MOS WITH UPPER TROUGH
OVERHEAD...AND IN SPITE OF SOUTHWEST SURFACE FLOW. SHOULD SEE DRY
CONDITIONS THEREAFTER. TEMPERATURES WILL BE NEAR NORMAL MONDAY.
EXPECTING A LITTLE COOLER TEMPERATURES TUESDAY AND WEDNESDAY AS
SURFACE HIGH PRESSURE SETTLES IN BEHIND UPPER TROUGH. WILL KEEP THE
FORECAST DRY THROUGH THE EXTENDED AND WARM TEMPERATURES DAYS 5...6...
AND 7.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 54/75/46/74 7200
LSA 50/73/41/70 7200
6R6 57/80/52/82 5100
MRF 44/69/36/73 3-00
CNM 50/75/45/74 5000
.MAF...
TX...NONE.
NM...NONE.
AKL
In the hours before
Special weather statement, Apr 6, 2:30 PM CST, 3 hours 40 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 6 2002
.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA AND WESTERN
ARIZONA AT NOON SATURDAY WILL APPROACH SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH EARLY SUNDAY. IN ADVANCE OF THIS SYSTEM...LOW LEVEL
MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA. A DRYLINE WILL
DEVELOP ACROSS SOUTHEAST NEW MEXICO AND AND WEST TEXAS BY LATE
SATURDAY AFTERNOON.
.SEVERE THUNDERSTORM THREAT...
AS UPPER LEVEL STORM SYSTEM APPROACHES THE REGION...THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL FIRST
DEVELOP NEAR THE DRYLINE IN THE VICINITY OF THE PECOS RIVER...AND
ALSO NEAR THE GUADALUPE AND DAVIS MOUNTAINS.
CONDITIONS WILL BE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO BECOME
SEVERE. EXPECTED INSTABILITY AND WIND SHEAR SUPPORT THE DEVELOPMENT
OF SUPERCELL STORMS. THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO WILL BE
POSSIBLE... ESPECIALLY ACROSS THE TRANS PECOS REGION...SOUTHEAST NEW
MEXICO... AND THE WESTERN PERMIAN BASIN THROUGH MID EVENING.
THUNDERSTORMS WILL SPREAD NORTHEAST DURING THE EVENING AND OVERNIGHT
HOURS...INTO THE REMAINDER OF THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL DIMINISH
SOMEWHAT LATE THIS EVENING...A FEW OF THESE STORMS MAY ALSO BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION. SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUESTED FOR
SATURDAY AFTERNOON AND EVENING.
Special weather statement, Apr 6, 5:53 PM CST, 17 minutes before
NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-080-081-258-
070500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CST SAT APR 6 2002
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1100 PM CST (1000 PM MST) SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...
ANDREWS...BREWSTER...CRANE...CULBERSON...ECTOR...GAINES...JEFF
DAVIS...LOVING...PECOS...REEVES...WARD AND WINKLER
IN SOUTHEAST NEW MEXICO...
EDDY AND LEA
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Hail, Culberson
- When
- April 6, 6:10 PM CST to 6:25 PM CST
- Where
- Culberson County, 43 mi E of Pine Spgs
- Measured
- 1.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 31.883, -104.067
A storm chaser reported quarter to golfball size hail covering the ground along FM 652.
Hail, Reeves
- When
- April 6, 6:45 PM CST
- Where
- Reeves County, Orla
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 31.817, -103.900
Storm spotters reported hail covering the ground along Highway 652.
Hail, Loving
- When
- April 6, 7:05 PM CST
- Where
- Loving County, 17 mi W of Mentone
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.700, -103.883
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Puerto Rico, April 6, 2002$50,000 · 1 event
- Dust Storm in Arizona, April 6, 2002$40,000 · 1 event
- High Wind in Minnesota, April 6, 200251 kt wind · 15 events
- Heavy Snow in West Virginia, April 6, 20027 events
- High Wind in North Dakota, April 6, 200252 kt wind · 7 events
- Hail in Texas, April 6, 20020.88 in hail · 6 events
- Dust Devil in North Carolina, April 6, 2002$5,000 · 1 event
- Hail in Texas, April 6, 20020.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293322, 5293323, 5293324.